Maine, 2003

Flooding in Maine, December 18, 2003

December 18, 2003 · NWS CAR · 2 events in 2 counties and zones

50 inches of rain caused flooding along the Piscataquis River at Dover - Foxcroft. 0 ft.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The combination of a rapidly melting snowpack and 2.50 to 3.50 inches of rain caused flooding along the Piscataquis River at Dover - Foxcroft. The river crested at 11.1 feet...just above the flood stage of 11.0 ft. Several buildings near the river were evacuated...with water reported in the basements of several buildings. Snow that had been plowed into culverts and ditches disrupted the normal drainage of water. This produced standing and running water on several roads. The running water undercut and eroded several roads requiring road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 18, 4:00 PM EST, 1 hour earlier.

Area forecast discussion, Dec 18, 4:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EST THU DEC 18 2003

.SYNOPSIS...INTENSE LOW PRESSURE OVER QUEBEC WHICH BROUGHT THE RAIN AND
HIGH WINDS TO THE REGION WILL MOVE SLOWLY NORTH THROUGH FRIDAY. ANOTHER
AREA OF LOW PRESSURE IS FORECAST TO DEVELOP ON FRIDAY ALONG THE EAST COAST
AND MOVE RAPIDLY NORTHEAST AND PASS TO THE SOUTH OF NOVA SCOTIA. THIS
LOW WILL PASS TO FAR EAST TO BRING ANY SIGNIFICANT WEATHER. HIGH PRESSURE
WILL BEGIN TO BUILD OVER THE REGION ON SATURDAY. THE HIGH WILL MOVE EAST OF
THE AREA ON SUNDAY NIGHT ALLOWING FOR SOME MOISTURE TO RETURN WHICH MAY
PRODUCE SOME LIGHT SNOW OVER NORTHERN MAINE THE FIRST PART OF NEXT WEEK.

DISCUSSION
SHORT TERM (TONIGHT AND FRIDAY):
SNOW SHOWER ACTIVITY DIMINISHING TO FLURRIES ATTM. EXPECT LOTS OF CLEARING
IN LEE OF MTNS FROM KMLT SOUTH AND EAST BY 03Z...AND SCT CONDS OVER NE
SXNS AS WINDS AND MIXING ALSO DMMSH. CYCLONIC FLOW ALL LVLS CONTS ON FRI
WITH ENOUGH LLVL MOISTURE TO PROMOTE DIURNAL BKN-OVC OVER FAR NORTH AND
MTNS SW. ALSO H850 TEMPS COLD ENUF TO INDUCE FLURRY/LOCAL SHSN. TEMPS FALL
INTO UPPER TEENS NORTH AND LOWER 20S SOUTH WITH ONLY MODEST REBOUND FRI.

MEDIUM RANGE (FRI NIGHT THROUGH MON NIGHT): HIGH PRESSURE WILL BEGIN TO
BUILD OVER THE AREA FRI NIGHT AS INTENSE LOW OVER QUEBEC PULLS FARTHER N.
THIS SHOULD ALLOW FOR SOME PARTIAL CLEARING WHICH WILL SET THE STAGE FOR A
COLD NIGHT. MODELS INDICATE THAT DESPITE WEAK SURFACE RIDGING OVER THE
REGION ON SAT THAT QUITE A BIT OF MOISTURE ASSOCIATED WITH UPPER TROUGH
WILL MOVE THROUGH DURING THE DAY. WOULDNT BE SURPRISED TO SEE A FEW
FLURRIES BUT WILL LEAVE OUT FOR NOW. AS UPPER TROUGH FINALLY MOVES BY TO
THE E SAT NIGHT EXPECT PAERTIAL CLEARING AGAIN WITH SOME SUNSHINE ON
SUNDAY. SURFACE RIDGE AXIS SHIFTS E LATE SUN/SUN NIGHT WHICH WILL ALLOW
FOR SOME WARM ADVECTION/ISENTROPIC LIFT TO GENERATE SOME CLOUDS AND SOME
LIGHT SNOW/FLURRIES OVER NORTHERN SECTIONS BY EARLY MONDAY. GFS
FORECASTS WEAK BAROCLINIC ZONE TO HANG OVER NORTHERN MAINE INTO TUE WITH A
CONTINUED CHANCE FOR SOME LIGHT SNOW/FLURRIES. HOWEVER...ANY SNOW AMOUNTS
WILL BE QUITE LIGHT. WILL USE COLDER ETAMATCHMOS FOR MINIMUM TEMPERATURES
FRI NIGHT WITH CLEARING/LIGHT WINDS. STAYED CLOSE TO GFS MOS NUMBERS
OTHERWISE.

LONG TERM (TUESDAY THROUGH THURSDAY):
DURING THE MIDDLE OF THE CHRISTMAS WEEK OUR ATTENTION WILL TURN TOWARD A
TROUGH OF LOW PRESSURE DIGGING INTO THE GREAT LAKES REGION AND PROPOGATING
EASTWARD. MODELS ARE SHOWING THE TROUGH DIGGING DEEPLY INTO THE SOUTHEASTERN
STATES TUESDAY NIGHT INTO WEDNESDAY AND BECOMING NEGATIVELY TILTED AS
PRIMARY LOW PRESSURE FORMS IN THE CENTRAL APPALACHIANS WITH A SECONDARY LOW
FORMING OFF THE MID ATLC COAST. CURRENT MODELS SHOW THE UPPER LOW TRYING TO
CUT OFF IN THE SOUTHEAST AS STRONG RIDGING LIFTS HEIGHTS ACROSS CANADA. THIS
SOLUTION WOULD PRODUCE A STORM OF LIMITED STRENGH AND TEMPERATURES WARM
ENOUGH FOR RAIN...PERHAPS WITH SOME WARM ADVECTION SNOW AHEAD OF THE SYSTEM.
HOWEVER...MODELS DO SHOW A HIGH PRESSURE SYSTEM POISED TO THE NORTH OF THE
SYSTEM. IF THIS HIGH ENDS UP A BIT STRONGER AND COLDER THAN PROGGED THE
STORM MAY END UP BRINGING SNOW OR MIXED PRECIPITATION TO PARTS OF THE AREA
RATHER THAN ALL RAIN. EARLY PROGNOSTICATIONS OF OUR FIRST TWO MAJOR
SNOWFALLS OF THE SEASON INITIALLY TRIED TO CUT OFF THE LOW TO THE SOUTHEAST
WITH STRONG RIDGING ACROSS CANADA. HOWEVER...THE NORTHERN HIGH ENDED UP
BEING STRONGER THAN PROGGED. THEREFORE...ALTHOUGH MODELS CURRENTLY PROG RAIN
WITH THIS SYSTEM...WE WILL KEEPING RAIN...SNOW OR FREEZING RAIN IN FCST FOR
CENTRAL AND NORTHERN AREAS AND RAIN DOWNEAST TO ALLOW THE POSSIBILITIES OF
A COLDER SOLUTION.

AVIATION...VFR CONDITIONS TO CONTINUE KBGR. MVFR/IFR CONDITIONS NORTHERN
AIRPORTS WITH VISIBILITIES INTERMITTENTLY REDUCED DUE TO SNOW SHOWERS.
EXPECT SLOWLY IMPROVING CONDITIONS WITH VFR CONDITIONS ALL TERMINALS AFTER
00Z. WINDS WILL ALSO GRADUALLY DIMINISH THROUGH THE EVENING.

MARINE...WILL CONTINUE WITH MINIMAL GALE THIS EVENING AS WINDS STILL
STRONG AND GUSTY. ALSO INCLUDED LOWER VIS WITH BLPY AS A RESULT OF LARGE S-
SE SWELL WITH WEST WINDS. WINDS WILL DIMINISH INTO SMALL CRAFT RANGE
OVERNIGHT. SEAS STILL QUITE HIGH 15-20 FT IN MOSTLY A S SWELL DUE TO
YESTERDAYS STRONG LOW MOVING WEST OF THE WATERS. SEAS WILL ONLY GRADUALLY
SUBSIDE NEXT COUPLE DAYS AS SWELL SLOWLY DECAYS. SCA FOR SEAS LIKELY INTO
FRI NIGHT.

.CAR...GALE WARNING EARLY...THEN SCA OVERNIGHT INTO FRI COASTAL WATERS.

SHORT TERM: COBB
MEDIUM RANGE: GABRIC
LONG RANGE: BLOOMER
AVIATION/MARINE: WOLFE
Hazardous weather outlook, Dec 18, 5:43 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
543 AM EST THU DEC 18 2003

MEZ001>006-010-011-015>017-029>032-181039-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
543 AM EST THU DEC 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...
HEAVY RAINS AND SNOWMELT OVERNIGHT WILL KEEP THE RISK OF FLOODING
ELEVATED THROUGH TODAY.  COLDER AIR WILL RETURN LATER TODAY AND
TONIGHT AND BRING THE RISK OF FLOODING TO AN END.  GALE FORCE WINDS
ARE EXPECTED OVER THE WATERS TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KHW

In the hours before

Special weather statement, Dec 18, 3:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
352 PM EST THU DEC 18 2003

MEZ001>006-010-190245-
CENTRAL PISCATAQUIS ME-NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-
NORTHERN PISCATAQUIS ME-NORTHERN SOMERSET ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-
INCLUDING THE CITIES OF...ALLAGASH...BAXTER ST PARK...CARIBOU...
CLAYTON LAKE...DEBOULLIE MOUNTAIN...EAGLE LAKE...ESTCOURT STATION...
FORT FAIRFIELD...FORT KENT...GREENVILLE...HOULTON...LIMESTONE...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...PATTEN...PORTAGE...
PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE AND VAN BUREN
352 PM EST THU DEC 18 2003

...ICY CONDITIONS HAVE DEVELOPED ACROSS NORTHERN MAINE...
TEMPERATURES HAVE FALLEN BELOW FREEZING ACROSS ALL OF NORTHERN MAINE
WHICH HAS CREATED WIDESPREAD ICY CONDITIONS. HIGHWAYS HAVE ALSO
BECOME VERY SLIPPERY DUE TO THE FREEZING TEMEPRATURES COMBINED WITH
PASSING SNOW SHOWERS.

MOTORISTS NEED TO USE CAUTION THIS EVENING AND ALLOW FOR EXTRA
BREAKING DISTANCES. ALSO...PEDESTRIANS NEED TO BE ALERT FOR ICY SIDE
WALKS...DRIVEWAYS AND PARKING LOTS.

GABRIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Central Piscataquis

When
December 18, 5:00 PM EST to 7:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Southern Piscataquis

When
December 18, 5:00 PM EST to 7:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328517, 5328617.